Texas, 2018

Hail in Texas, March 5, 2018

March 5, 2018 · NWS EWX · 5 events in 3 counties and zones

A cold front moved into a warm, moist airmass over South Central Texas and generated thunderstorms. Some of these storms produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

A cold front moved into a warm, moist airmass over South Central Texas and generated thunderstorms. Some of these storms produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Mar 5, 2:27 PM CST, 1 hour 2 minutes earlier.

Area forecast discussion, Mar 5, 2:27 PM CST, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
227 PM CST Mon Mar 5 2018

.SHORT TERM (Tonight through Tuesday Night)...
Upper air analysis from this morning showed a mid level trough across
the central US with zonal westerly flow across south central Texas.
At 2 pm this afternoon, the surface cold front was essentially along
an Austin to Boerne to Uvalde line, and moving southeast. A few
storms are ongoing across Fort Worth's CWA, but convection is
struggling to initiate along the front in our area. SPC mesoanalysis
shows about 35-40 knots of effective bulk shear and around 1500 J/kg
of surface based CAPE along and ahead of the front. The issue is the
relative lack of upper level forcing. The HRRR continues to suggest
a couple showers and thunderstorms forming this afternoon, but
coverage will be sparse. POPs have been lowered for this afternoon to
account for the decreasing confidence in convection. Any showers and
storms will progress east/southeastward through the afternoon hours
as the front continues to move through the region. Some showers or
drizzle may linger tonight across portions of the coastal plains.

High pressure and dry air will filter in to the region in wake of the
passing cold front, with northerly winds persisting. Tuesday will be
quite lovely with high temperatures near 70 with mostly sunny skies
and low dewpoints. Lows Tuesday night should drop into the upper 30s
for the Hill Country and the 40s elsewhere.

&&

.LONG TERM (Wednesday through Monday)...
Highs will top out in the 60s for Wednesday as northerly winds
continue to keep temperatures tempered. Winds finally turn southerly
by Thursday afternoon and evening, advecting moisture back into the
region and yielding partly to mostly cloudy skies. These southerly
winds increase on Friday, helping high temperatures get back into the
70s. A weak short wave passing through south central Texas will
yield a slight chance for showers for our eastern counties Friday
through Saturday morning.

A surface low comes across the Texas panhandle into southern Oklahoma
on Saturday, bringing a dryline into the region. Winds shift
southwesterly and clearing skies paired with some compressional
warming out ahead of an approaching cold front will help highs reach
the 80s Saturday afternoon before the front passes north to south on
Saturday afternoon and evening. Surface winds shift
north/northeasterly behind the cold front for Sunday and Monday,
returning temperatures closer to seasonal normals.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              48  71  43  62  41 /  10   0   0   0   0
Austin Bergstrom Intl Airport  46  71  41  62  38 /  10   0   0   0   0
New Braunfels Muni Airport     49  70  43  64  39 /  10  10   0   0   0
Burnet Muni Airport            43  69  39  62  38 /   0   0   0   0   0
Del Rio Intl Airport           51  74  49  71  47 /   0   0   0   0   0
Georgetown Muni Airport        44  69  38  61  38 /   0   0   0   0   0
Hondo Muni Airport             51  73  45  68  42 /  10  10   0   0   0
San Marcos Muni Airport        48  70  42  64  39 /  10  10   0   0   0
La Grange - Fayette Regional   48  70  43  62  39 /  20  10   0   0   0
San Antonio Intl Airport       51  72  46  67  42 /  10  10   0   0   0
Stinson Muni Airport           54  71  46  67  43 /  20  10   0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Mesoscale/Aviation...Oaks
Synoptic/Grids...Williams
Public Service/Data Collection...33
Hazardous weather outlook, Mar 5, 4:10 AM CST, 11 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
410 AM CST Mon Mar 5 2018

TXZ171>173-183>194-202>209-217>225-228-061015-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
410 AM CST Mon Mar 5 2018

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

There is a slight chance for strong to marginally severe
thunderstorms that could affect areas east of an Austin to
Schulenburg line this afternoon. Locally damaging winds and
hail will be the primary severe-weather threats.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Mar 5, 3:23 PM CST, 6 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
323 PM CST MON MAR 5 2018

TXZ193-208-052200-
Caldwell TX-Bastrop TX-
323 PM CST MON MAR 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CALDWELL AND
SOUTHWESTERN BASTROP COUNTIES UNTIL 400 PM CST...

At 321 PM CST, Doppler radar was tracking a strong thunderstorm near
Mustang Ridge, or 9 miles north of Lockhart, moving east at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Mustang Ridge, Niederwald, Cedar Creek, Wyldwood, Red Rock, Rockne,
Lytton Springs, Dale, Bateman, St John Colony, Mendoza, Watterson
and State Highway 21.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2987 9736 2995 9773 3002 9772 3002 9771
      3017 9743
TIME...MOT...LOC 2121Z 266DEG 19KT 3001 9763

PLATT

The radar

The Austin/San Antonio radar (KEWX), 52 km away, was scanning. The volume nearest the first event began at 21:31 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Caldwell

When
March 5, 3:29 PM CST
Where
Caldwell County, 0.6 mi E of Lytton Spgs
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
30.000, -97.610

A thunderstorm produced one inch hail in Lytton Springs.

Hail, Bastrop

When
March 5, 4:03 PM CST
Where
Bastrop County, 1.51 mi NNW of Rosanky
Measured
1 in hail
Reported by
Public
Coordinates
29.950, -97.310

A thunderstorm produced one inch hail in Rosanky.

Hail, Bastrop

When
March 5, 4:09 PM CST
Where
Bastrop County, 4.25 mi W of Rosanky
Measured
0.75 in hail
Reported by
CoCoRaHS
Coordinates
29.940, -97.370

Hail, Bastrop

When
March 5, 4:15 PM CST
Where
Bastrop County, 0.69 mi N of Rosanky
Measured
0.88 in hail
Reported by
CoCoRaHS
Coordinates
29.940, -97.300

Hail, Gonzales

When
March 5, 5:20 PM CST
Where
Gonzales County, 1.2 mi E of Belmont
Measured
1.75 in hail
Reported by
Public
Coordinates
29.520, -97.680

A thunderstorm produced hail ranging from quarter to golf ball size in Belmont.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 745209, 745210, 745211, 745212, 745213.